(WAOW) -- You may have seen the stories circulating recently; women experiencing changes in their menstrual cycle after getting the COVID-19 vaccine.
Health officials say some women are reporting heavier bleeding, or the duration of their period lasting longer than usual.
But Dr. Jason Patzwald, an OB-GYN with the Marshfield Clinic, stresses that the link has not been definitively proven.
"There's actually no current data to state whether the vaccine does cause changes in a menstrual cycle," he said.
There are a few theories about why women may be experiencing these changes after getting a COVID vaccine. Doctors say one possible cause could simply be overall stress due to the pandemic.
"There's also some kind of… I'll say postulated theory between immunity and heavier cycles, or an immune response such as what you get with a vaccine," Patzwald said.
But health officials say this should not be cause for concern.
"I would say that's generally very common that patterns can change," said Dr. Ryan Westergaard, Chief Medical Officer for the DHS Bureau of Communicable Diseases.
Reports also suggest the changes only last for a short time.
"The very limited medical literature regarding this topic says it shows that this is not a long term effect, it's a short term, dealing with that month per say," Patzwald said.
If you think you may be experiencing adverse effects of the COVID-19 vaccine, you can report them here.